Charities say they may have seen the first hard evidence of a change in Scotland's drug-taking habits.
Official figures revealed a drop in the number of people being given drug-injecting equipment in 2016/17 compared to the previous 12 months.
Drugs workers said this may indicate a switch away from heroin.
This is something which has already been reported anecdotally by drugs services and the police.
The picture of drug-taking in Scotland is highly complex, and injecting equipment provision (IEP) - a measure of the success drugs services are having engaging with users - is merely one indicator of change.
But it backs up anecdotal reports of increased use of cocaine, crack and benzodiazepine noticed by drugs services and police.
- The report said there had been a drop of 6% in the number of attendances (309,351) at pharmacies and specialist drug treatment providers.
- More than 4.4m needles and syringes were distributed - 7% fewer than in the previous 12 months.
- The average of 72 needles and syringes handed to each problem drug user also saw a 6% fall.
Scottish Drugs Forum, a charity which advises the government on policy, said the figures were surprising, given the rising number of deaths from drugs, which reached a new record in 2017.
But a spokesman said fewer injecting kits may be handed out because drug users are dying - particularly users over the age of 35 who accounted for 704 of the 934 deaths.
Older drug users may also be turning away from injecting because they are no longer able to do so because of "poor venous access."
He said: "We have heard for some time from drugs services and police on the street that heroin use is declining.
"They are also reporting more use of cocaine, crack and benzodiazepine, which are not typically injected.
"This is the first empirical, hard evidence of a shift in behaviour on the streets."
The Scottish government said the purpose of providing injection equipment was to minimise the exposure of people who inject drugs to blood-borne virus infection such as HIV/Aids and Hepatitis C.